Session Time: 1:45pm-3:15pm
Location: Agora 2 West, Level 2
Objective: To report on a case of drug-induced negative myoclonus in a patient with a complex oral therapy.
Background: Myoclonus is a shock-like jerk due to brief bursts of muscular activity. Negative myoclonus is caused by a brief cessation of muscular activity. Iatrogenic myoclonus can be caused by several drugs, mainly opiates, antidepressants, antipsychotics and antibiotics.
Method: An 83-year-old female was admitted to the neurology ward after subacute onset of generalized involuntary jerks. The patient had abnormal cognition, trigeminal neuralgia and chronic tension-type headache, and was on several analgesic drugs. At clinical examination she was disoriented and aggressive and presented generalized negative myoclonus involving the limbs and trunk, making walking and standing impossible. There were no metabolic abnormalities on blood tests including liver function and plasma ammonium. An EEG/EMG study showed slowness of the background activity and confirmed the presence of negative myoclonus without EEG cortical correlates. Brain MRI was unremarkable. After the admission the patient had a focal epileptic motor seizure (head jerks, clenched jaw and loss of consciousness followed by drowsiness). CSF analysis was normal.
Results: In absence of metabolic and cerebral structural abnormalities, a diagnosis of toxic iatrogenic encephalopathy with negative myoclonus was made. Tramadol and pregabalin were progressively tapered and withdrawn. Ten days later no myoclonic jerks were detectable on examination and patient was discharged.
Conclusion: Drug-induced movement disorders are frequent in clinical practice and can mimic several neurodegenerative disorders such as prion diseases, atypical parkinsonism, and paraneoplastic syndromes when presenting with subacute onset. Generalized negative myoclonus is rarely encountered as a side effect of pain killers and must be promptly diagnosed to avoid diagnostic delays.
References: – Kojovic M, Cordivari C, Bhatia K. Myoclonic disorders: a practical approach for diagnosis and treatment. Ther Adv Neurol Disord. 4(1): 47-62, 2011. – Janssen S, Bloem BR, van de Warrenburg Bart P. The clinical heterogeneity of drug-induced myoclonus: an illustrated review. J Neurol. 264: 1559-1566, 2017.
To cite this abstract in AMA style:L. Lerjefors, M. Mainardi, A. Antonini, M. Carecchio. Drug-induced Negative Myoclonus: A Case Report [abstract]. Mov Disord. 2019; 34 (suppl 2). https://www.mdsabstracts.org/abstract/drug-induced-negative-myoclonus-a-case-report/. Accessed December 1, 2023.
« Back to 2019 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/drug-induced-negative-myoclonus-a-case-report/